Share this article

print logo

Overdosing on vitamins

Q. Twenty years ago, I started taking high doses of B vitamins to help prevent migraines. It worked, but about eight years ago I began having twitching all over, but mostly in my lower legs.

I was tested for MS and ALS. Fortunately, I do not have either. However, the muscle twitching is worse in my calves now, and according to my neurologist, I have lost some sensation in them. I also have lost some sense of balance, as well as dexterity in my hands.

He can't find a diagnosis, so I've begun to suspect excess vitamin B-6. I have stopped taking all B vitamins and plan to give my body a break from them to see if that helps. Is this dangerous?

A. Stopping your vitamin B-6 makes sense. Although a deficiency of this crucial vitamin can cause problems with nerves, mega-doses also are dangerous. For decades, doctors have reported symptoms similar to yours in patients who took high doses of vitamin B-6. In one case series, the patients reported numbness, burning or tingling, balance difficulties and weakness (Electromyography and Clinical Neurophysiology, June-July 2008).

We generally advise people not to exceed 50 mg a day of vitamin B-6, although that is lower than the amount reported to do harm. It may take time to recover from a vitamin B-6 toxicity.

* * *

Q. People are concerned about BPA (bisphenol A), phthalates and other possibly harmful chemicals in plastic containers. Instead of trying to use the "safest" kinds of plastic containers (recycling numbers 2, 4 and 5), I bought glass storage containers and stopped using all plastic containers. No more worrying about whether or not the plastic is safe. Problem solved.

A. There is a raging controversy over whether BPA is harmful to human health. This chemical is found in hard plastic containers and in the lining of cans holding foods and beverages such as soup and soft drinks.

The Food and Drug Administration recently refused to ban BPA from food containers even though animal studies show it is a hormonal disruptor. Until the controversy is completely resolved, using glass is a safe option.

* * *

Q. My wife accidentally stumbled upon a liquid NSAID, Pennsaid. It is a blessing.

I have had uncontrollable fibromyalgia for more than a decade. All my health care providers say mine is the worst case they've ever seen. I have knots the size of silver dollars that you can see through a knit shirt. Pennsaid gives me great relief.

It is not a narcotic, but it does require a prescription. I am thrilled to know that fibromyalgia can be tamed.

A. Not everyone with fibromyalgia may benefit as much as you, but we are glad you get such relief. Pennsaid contains the nonsteroidal anti-inflammatory drug (NSAID) diclofenac. It is similar to drugs like ibuprofen or naproxen, but it is applied to the skin. It is prescribed primarily for arthritis pain.